On High-Dimensional Constrained Maximum Likelihood Inference

Yunzhang Zhu, Xiaotong Shen, Wei Pan

Research output: Contribution to journalArticlepeer-review

1 Scopus citations

Abstract

Inference in a high-dimensional situation may involve regularization of a certain form to treat overparameterization, imposing challenges to inference. The common practice of inference uses either a regularized model, as in inference after model selection, or bias-reduction known as “debias.” While the first ignores statistical uncertainty inherent in regularization, the second reduces the bias inbred in regularization at the expense of increased variance. In this article, we propose a constrained maximum likelihood method for hypothesis testing involving unspecific nuisance parameters, with a focus of alleviating the impact of regularization on inference. Particularly, for general composite hypotheses, we unregularize hypothesized parameters whereas regularizing nuisance parameters through a L0-constraint controlling the degree of sparseness. This approach is analogous to semiparametric likelihood inference in a high-dimensional situation. On this ground, for the Gaussian graphical model and linear regression, we derive conditions under which the asymptotic distribution of the constrained likelihood ratio is established, permitting parameter dimension increasing with the sample size. Interestingly, the corresponding limiting distribution is the chi-square or normal, depending on if the co-dimension of a test is finite or increases with the sample size, leading to asymptotic similar tests. This goes beyond the classical Wilks phenomenon. Numerically, we demonstrate that the proposed method performs well against it competitors in various scenarios. Finally, we apply the proposed method to infer linkages in brain network analysis based on MRI data, to contrast Alzheimer’s disease patients against healthy subjects. Supplementary materials for this article are available online.

Original languageEnglish (US)
Pages (from-to)217-230
Number of pages14
JournalJournal of the American Statistical Association
Volume115
Issue number529
DOIs
StatePublished - Jan 2 2020

Bibliographical note

Funding Information:
Research supported in part by NSF grants DMS-1415500, DMS-1712564, DMS-1721216, DMS-1712580, DMS-1721445, and DMS-1721445, NIH funding: NIH grants 1R01GM081535-01, 1R01GM126002, HL65462, and R01HL105397. The authors thank the editors, the associate editor, and anonymous referees for helpful comments and suggestions.

Publisher Copyright:
© 2019, © 2019 American Statistical Association.

Keywords

  • (p
  • Brain networks
  • Generalized Wilks phenomenon
  • High-dimensionality
  • L0-regularization
  • Similar tests
  • n)-asymptotics

PubMed: MeSH publication types

  • Journal Article

Fingerprint

Dive into the research topics of 'On High-Dimensional Constrained Maximum Likelihood Inference'. Together they form a unique fingerprint.

Cite this